Arkansas, 2011

Damaging Wind in Arkansas, August 23, 2011

August 23, 2011 · NWS SHV · 1 event in 1 county or zone

The thunderstorms that developed on the afternoon of August 23rd, developed|on the eastern fringes of the upper ridge positioned over Central Texas. A weak surface trough lingered across the area and storms often initiated near this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The thunderstorms that developed on the afternoon of August 23rd, developed|on the eastern fringes of the upper ridge positioned over Central Texas. A weak surface trough lingered across the area and storms often initiated near this boundary. Migrating outflow boundaries from the initial storms would ignite more convective activity as they moved throughout the area. Most of the severe thunderstorm activity were pulse in nature and produced localized downbursts. Surface temps across the area were over the century mark, so it did not take much convection to get wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 23, 2:43 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT TUE AUG 23 2011

.DISCUSSION...
WIDELY SCT CONVECTION CONTINUES TO FIRE ALONG A WEAK SFC TROUGH...WHICH
REMAINS NEARLY STATIONARY FROM EXTREME SE OK...ACROSS SW AR AND INTO
NCNTRL LA/SW MS. MEANWHILE...WEAK VORTICITY ADVECTION CONTINUES AS
WEAK UPPER LEVEL IMPULSES...WHICH IS SOMEWHAT DISCERNIBLE ON THE WATER
VAPOR LOOP ACROSS WRN/NCNTRL AR...DRIFTS SSE AROUND THE LARGE SCALE
RIDGE CENTERED OVER WCNTRL TX/WRN OK. THIS IS WHERE THE BEST SFC
BASED CAPES ARE LOCATED...WHICH RANGE FROM 2000-2500 J/KG PER THE 19Z
LAPS ANALYSIS. AGAIN...DEEP LAYER SHEAR REMAINS QUITE WEAK...WITH THE
CONVECTION DISORGANIZED AND PULSY...WHICH SHOULD DIMINISH THIS EVENING
WITH THE LOSS OF HEATING. GIVEN THE INCREASING CU FIELD PRESENT ACROSS
E TX ATTM...WILL CARRY SLIGHT CHANCE POPS AREAWIDE FOR THIS EVENING.
WILL ALSO LIKELY HAVE TO CONTEND WITH SOME CONVECTIVE DEBRIS THIS
EVENING/OVERNIGHT AS WELL...WHICH WILL AGAIN LIMIT MUCH OF A TEMP FALL
THROUGH WEDNESDAY MORNING.

THE SHORT TERM PROGS CONTINUE TO INDICATE THE WEAK SFC TROUGH SOMEWHAT
GENERALLY OVER THE SAME AREAS OF SW AR AND NCNTRL/NE LA WEDNESDAY
AFTERNOON. THIS FEATURE...COMBINED WITH THE EXTREME HEATING AND
RESIDUAL VORTICITY ALOFT AS IT BEGINS TO DEPART THE REGION TO THE S
ACROSS E TX/N LA MAY STILL GENERATE ISOLATED CONVECTION DURING THE
AFTERNOON/EVENING...BUT OVERALL COVERAGE MAY BE A LITTLE
LESS...ESPECIALLY AS THE UPPER RIDGE BEGINS TO EXPAND E INTO THE MS/TN
VALLIES DURING THE AFTERNOON. THE EXPANDING RIDGE ALSO BEGINS TO
REFLECT IN THE LOW LEVEL THERMAL FIELDS AS WELL...WITH TEMPS EXPECTED
TO CLIMB EVEN HIGHER DURING THE AFTERNOON. THE ENTIRE REGION HAS MET
HEAT ADVISORY CRITERIA THIS AFTERNOON...AND WITH LITTLE EXTENDED COOLING
EXPECTED OVERNIGHT...AND EVEN HOTTER TEMPS WEDNESDAY UNDER SIMILAR
HUMIDITY VALUES...HAVE EXTENDED THE HEAT ADVISORY AREAWIDE THROUGH 02Z
THURSDAY.

BY THURSDAY...A WEAK FRONTAL BOUNDARY WILL BEGIN TO NUDGE S THROUGH
OK/AR...REACHING SE OK/EXTREME NE TX/SW AR DURING THE AFTERNOON. THE
PROGS INDICATE COMPRESSIONAL WARMING ALONG/AHEAD OF THE FRONTAL SFC
THURSDAY AFTERNOON ACROSS MUCH OF THE REGION...AND GIVEN THE BONE DRY
SOIL MOISTURE CONDITIONS...WOULDN/T BE TOO SURPRISED TO SEE MANY
LOCATIONS REACH/EXCEED 105 DEGREES ONCE AGAIN...WITH THE POTENTIAL FOR
NEARING THE ALL-TIME RECORD HIGH TEMPS. HAVE AGAIN TRENDED WARMER
THAN MOS...WITH ISOLATED CONVECTION AGAIN DEVELOPING DURING THE
AFTERNOON/EVENING ALONG/AHEAD OF THE FRONT AS THEY BUILD SSW.

MUCH DRIER AIR WILL BEGIN TO BACKDOOR SW INTO SE OK/SW AR/N LA
THURSDAY NIGHT BEHIND THE FRONT...WHICH WILL RESULT IN VERY LOW
HUMIDITIES FRIDAY THROUGH THE WEEKEND. EVEN THOUGH WINDS SHOULD NOT BE
MUCH OF AN ISSUE...IT APPEARS AS IF WE WILL SEE A PERIOD OF ENHANCED
FIRE DANGER OVER THE REGION...AS AFTERNOON TEMPS REMAIN ABOVE NORMAL.
THE GFS STILL MAINTAINS 850MB TEMPS OF 22-24C THROUGH THE
WEEKEND...WHICH SUPPORTS TRIPLE DIGIT TEMPS...ESPECIALLY OVER E TX.
THIS WILL OCCUR AS THE LARGE SCALE RIDGE REMAINS STAGNANT OVER THE
PLAINS/MS AND TN VALLIES. THE RIDGE MAY BEGIN TO WEAKEN SOME BY LATE
MONDAY/TUESDAY OVER THE MS VALLEY...AS THE MEDIUM RANGE PROGS DIG A
SHORTWAVE SE ACROSS THE GREAT LAKES/OH VALLEY REGION INTO THE MID-
SOUTH...BUT OVERALL FORCING APPEARS WEAK ATTM AND THUS WILL KEEP THE
REMAINDER OF THE FORECAST DRY.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE AN
EFFECT ON ALL TAF SITES DURING THE AFTERNOON AND EVENING HOURS
TODAY. WINDS SHOULD BE GENERALLY OUT OF THE SOUTHWEST AROUND 5 TO 10
KNOTS...EXCEPT FOR AREAS NEAR THUNDERSTORM ACTIVITY...WHERE SOME
GUSTY WINDS COULD BE SEEN. VISIBILITIES AND CEILINGS WILL BE IN THE
VFR RANGE...EXCEPT...ONCE AGAIN...NEAR THUNDERSTORM ACTIVITY. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 104  79 106  74 /  20  20  20  20  20
MLU  77 102  77 104  72 /  20  20  20  20  20
DEQ  75 103  75 104  69 /  20  20  20  20  20
TXK  78 103  77 104  72 /  20  20  20  20  20
ELD  77 101  75 103  70 /  20  20  20  20  20
TYR  81 105  80 107  78 /  20  20  20  20  20
GGG  79 105  79 107  77 /  20  20  20  20  20
LFK  76 104  75 106  74 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/23
Hazardous weather outlook, Aug 23, 10:56 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT TUE AUG 23 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.
THE POTENTIAL FOR HEAT RELATED ILLNESSES WILL BE PRESENT AGAIN
THIS AFTERNOON...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN
105 AND 110 DEGREES FOR MUCH OF THE AFTERNOON INTO THE EARLY
EVENING.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY OVER SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND MUCH OF NORTHCENTRAL
LOUISIANA. SOME OF THE STRONGER STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING WINDS...ALONG
WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL PERSIST
AGAIN THIS AFTERNOON AS HUMIDITIES RANGE FROM 25 TO 30 PERCENT
ACROSS EAST TEXAS AND WESTERN LOUISIANA...WITH HUMIDITIES BETWEEN
35 TO 40 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES...ESPECIALLY IN AND NEAR THE THUNDERSTORMS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO
GROUND LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES ARE EXPECTED TO CLIMB NEAR OR ABOVE THE CENTURY MARK
AREAWIDE THROUGH MUCH OF THIS WEEK AND WEEKEND. HEAT INDEX VALUES MAY
REACH OR EXCEED 105 DEGREES THROUGH THURSDAY...MAKING OUTDOOR
ACTIVITIES POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE NOT
TAKEN TO PREVENT HEAT RELATED ILLNESSES. DRIER AIR WILL FILTER
SOUTHWEST BEHIND A WEAK COOL FRONT FRIDAY...RESULTING IN LOWER
HUMIDITIES AND THUS...LOWER HEAT INDICES. HOWEVER...FIRE DANGER
WILL PERSIST UNDER THESE CONTINUED DRY CONDITIONS...AND THE
ABSENCE OF RAINFALL EXPECTED LATE THIS WEEK AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The radar

The Shreveport radar (KSHV), 98 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
August 23, 3:30 PM CST
Where
Miller County, 1.15 mi W of Ferguson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.330, -93.970

Trees were downed on Hwy. 82 in Genoa, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327377.